Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 213, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2000, 9:40 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2000, 9:40 PM EDT (01:40 UTC)
- Expired
- Aug 27, 2000, 10:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Stokes County, NC, Surry County, NC
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 9:55 PM EDT | Thunderstorm Wind | Danbury, NC | |
| Aug 27, 10:10 PM EDT | Thunderstorm Wind | Shoal, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1784 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 280141 SVRRNK NCC169-171-280215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 940 PM EDT SUN AUG 27 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA... SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... * UNTIL 1015 PM EDT. * AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF PILOT MOUNTAIN...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO QUARTER SIZE HAS BEEN REPORTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 1015 PM EDT INCLUDE PILOT MOUNTAIN... KING... WALNUT COVE... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 8:48 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 27, 8:48 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 848 PM EDT SUN AUG 27 2000 BUSY EVE ACROSS THE AREA WITH HAIL PRODUCING TSRA ABOUT OVERHEAD AND MOVING LITTLE. APCHG UPR LOW NOW OVER CNTRL WVA PRODUCING NEXT BATCH OF TSRA AND EXPECT IT TO SLIDE THRU SE WVA AND ACROSS MUCH OF WRN/SWRN VA OVER THE NEXT COUPLE OF HOURS. WITH ATMOS WEST OF THE BLUE RDG HAVING RECOVERED FROM EARLIER SHRA AND INCRSG LAPSE RATES PER COLD POOL WILL LKLY SEE CVRG HOLD TOGETHER A BIT LONGER TNGT. THIS SEEMS ON TRACK WITH GOING MESO-ETA/RUC WHICH TRACK UPR VORT SEWD THRU THE CWA OVRNGT AND INTO NC BY MORN. APRS BEST UVV TO EVENTUALLY SHIFT EWD ON PVA SIDE OF UPR SUPPORT WHICH SHOULD SHIFT SEWD OVRNGT. THUS PLAN TO BUMP UP POPS TO CAT EARLY ON THEN CUT TO CHC LATER ON. ELSW...GOOD CHC TO LKLY ON TAP AT LEAST TIL A WHILE AFTER MIDNIGHT. SOME SLIGHT TEMP ADJUST IN STORE. WILL ISSUE ZFP EARLY TO COVER INCRSG POPS ATTM. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.